Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Hanford, CA
NWS Hanford, CA issued this special weather statement at Mar 21, 2017, 6:49 PM PDT for Mariposa County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2017, 6:49 PM PDT (01:49 UTC)
- Expired
- Mar 21, 2017, 7:30 PM PDT
- In force
- 41 min
- Issued by
- NWS Hanford, CA
County Mariposa County, CA
The radar
The San Joaquin Valley radar (KHNX), 158 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
041
WWUS86 KHNX 220149
SPSHNX
Special Weather Statement
National Weather Service San Joaquin Valley CA
649 PM PDT TUE MAR 21 2017
CAZ090-093-096-220230-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
649 PM PDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARIPOSA...TUOLUMNE...
NORTHEASTERN MADERA AND NORTHEASTERN MERCED COUNTIES UNTIL 730 PM
PDT...
At 646 PM PDT, Doppler radar was tracking a line of strong
thunderstorms about 20 miles southeast of Mariposa northward to the
Yosemite National Park South Entrance near El Portal nearly
stationary with individual cells moving north northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm. When thunder roars, go indoors.
Locations impacted include...
Yosemite South Entrance, Oakhurst, Yosemite National, Yosemite
Valley, Bootjack, Mariposa, Tuolumne Meadows, Batterson, El Portal,
Snow Flat, Chilkoot Meadow, Fish Camp, Catheys Valley, Ostrander
Lake, Jerseydale, Dana Meadows, Crane Flat, Tioga Pass, Metcalf Gap
and Mariposa Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.
&&
LAT...LON 3790 11921 3780 11920 3774 11927 3773 11924
3740 11945 3731 11978 3725 11991 3737 12040
3780 12000 3776 11994 3777 11986 3781 11987
3785 11982 3789 11982 3789 11988 3793 11988
3806 11976
TIME...MOT...LOC 0146Z 220DEG 48KT 3748 11979
$$
AndersenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this special weather statement went out at Mar 21, 3:30 PM PDT, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 21, 3:30 PM PDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 330 PM PDT Tue Mar 21 2017 .SYNOPSIS... A strong cold front will bring precipitation today as it moves through the region. Cooler than normal temperatures and unsettled conditions will prevail through Wednesday in a cooler and unstable airmass. Another storm will move through the area on Friday and Saturday bringing additional precipitation. && .DISCUSSION... Frontal system moving onto the west coast is pushing a cold front into central California. Showers ahead of this feature are now mostly confined to the mountains with a few light showers affecting the desert areas in Kern County. Right along the frontal zone, currently moving southeast toward northern Fresno and Madera counties, we are getting some strong thunderstorms which have shown some rotation along with some hail and very heavy rain. Additional energy dropping through the approaching low will keep unsettled conditions in place over central CAlifornia through Wednesday when another trough pushes inland. Thunderstorms will continue into the evening then a chance for showers through the night in the slightly less unstable airmass. By Wednesday as the cold pool aloft moves overhead we should see more scattered thunderstorms across our area, with very heavy rain, hail and gusty winds. Thursday brings a brief break from the precipitation under high pressure ridging ahead of the next approaching trough. Models remain in good agreement, moving this next system inland across our area late Friday into Saturday. This will bring additional rain chances with somewhat lower snow levels for our area. Models diverge a bit for early next week but generally point to the weekend remaining unsettled into early Monday. Temperatures will hover closer to climo through the period as the storm systems continue to track through the area. && .AVIATION... Isolated showers and thunderstorms thru 03Z Wed and again after 19Z Wed. In the San Joaquin Valley and Kern County Deserts, local MVFR conditions in showers. In the Southern Sierra Nevada and adjacent foothills...widespread mountain obscuring IFR in showers. In the Tehachapi Mountains, areas of MVFR conditions with local IFR in low clouds and showers. Otherwise, VFR conditions can be expected across the Central CA Interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... NONE. && public...JEB avn/fw...DS synopsis...JEB weather.gov/hanford
In the hours before
Special weather statement, Mar 21, 4:33 PM PDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
433 PM PDT TUE MAR 21 2017
CAZ090-093-096-220015-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
433 PM PDT TUE MAR 21 2017
...SPECIAL WEATHER STATEMENT...
At 432 PM PDT, Doppler radar was tracking a line of strong
thunderstorms from Chowchilla northeast to the El Portal area moving
northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm. Thunderstorms can produce tornadoes. When thunder roars
go indoors.
Locations impacted include...
Chowchilla, Bootjack, Mariposa, Catheys Valley, Le Grand, El Portal
and Jerseydale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3707 12010 3710 12035 3775 11998 3772 11969
3739 11982
TIME...MOT...LOC 2332Z 225DEG 35KT 3756 11992
AndersenLocal storm report, Mar 21, 4:49 PM PDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
449 PM PDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL CHOWCHILLA 37.12N 120.26W
03/21/2017 E0.50 INCH MADERA CA BROADCAST MEDIA
&&
MVASSpecial weather statement, Mar 21, 5:14 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
514 PM PDT TUE MAR 21 2017
CAZ090-093-096-220100-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
514 PM PDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA...SOUTHEASTERN
TUOLUMNE...WEST CENTRAL MADERA AND EAST CENTRAL MERCED COUNTIES UNTIL
600 PM PDT...
At 510 PM PDT, Doppler radar was tracking a line of strong
thunderstorm from Chowchilla northeast to Yosemite South Entrance,
moving east northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Thunderstorms can produce tornadoes. When thunder roars
go indoors.
Locations impacted include...
Yosemite South Entrance, Chowchilla, Yosemite Valley, Yosemite
National, Bootjack, Mariposa, Metcalf Gap, El Portal, Yosemite
Glacier Point, Wawona, Ostrander Lake, Gin Flat, Jerseydale, Crane
Flat and Le Grand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.
&&
LAT...LON 3771 11951 3751 11961 3730 11988 3703 12018
3710 12034 3782 11983
TIME...MOT...LOC 0010Z 223DEG 37KT 3759 11978
AndersenSpecial weather statement, Mar 21, 5:47 PM PDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 547 PM PDT TUE MAR 21 2017 CAZ092-220130- Southeastern San Joaquin Valley CA- 547 PM PDT TUE MAR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TULARE COUNTY UNTIL 630 PM PDT... At 546 PM PDT, Doppler radar was tracking a strong thunderstorm near Corcoran, or 8 miles southwest of Tulare, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. When thunder roars, go indoors. Locations impacted include... Tulare. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3604 11944 3610 11949 3631 11939 3619 11921 TIME...MOT...LOC 0046Z 218DEG 17KT 3611 11945 Andersen
Special weather statement, Mar 21, 6:03 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
603 PM PDT TUE MAR 21 2017
CAZ089-090-093-096-220145-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-West-Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
603 PM PDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARIPOSA...SOUTHERN TUOLUMNE...
WEST CENTRAL MADERA...NORTHEASTERN MERCED AND NORTHWESTERN FRESNO
COUNTIES UNTIL 645 PM PDT...
At 601 PM PDT, Doppler radar was tracking a line of strong
thunderstorms from just northeast of Firebaugh to the Yosemite
National Park South Entrance area. The line is nearly stationary
with individual cells moving north northeast around 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm. When thunder roars, go indoors.
Locations impacted include...
Merced, Chowchilla, Firebaugh, Yosemite Valley, Yosemite National,
Bootjack, South Dos Palos, Mariposa, Dos Palos, Planada, Le Grand,
Metcalf Gap, El Portal, Snow Flat, Yosemite Glacier Point, Catheys
Valley, Wawona, Hetch Hetchy, Ostrander Lake and Gin Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.
&&
LAT...LON 3783 11927 3684 12044 3700 12067 3736 12041
3779 11999 3776 11994 3777 11986 3781 11987
3785 11982 3789 11982 3790 11988 3797 11981
TIME...MOT...LOC 0101Z 216DEG 31KT 3729 12010
AndersenSpecial weather statement, Mar 21, 6:49 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
649 PM PDT TUE MAR 21 2017
CAZ090-093-096-220230-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
649 PM PDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARIPOSA...TUOLUMNE...
NORTHEASTERN MADERA AND NORTHEASTERN MERCED COUNTIES UNTIL 730 PM
PDT...
At 646 PM PDT, Doppler radar was tracking a line of strong
thunderstorms about 20 miles southeast of Mariposa northward to the
Yosemite National Park South Entrance near El Portal nearly
stationary with individual cells moving north northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm. When thunder roars, go indoors.
Locations impacted include...
Yosemite South Entrance, Oakhurst, Yosemite National, Yosemite
Valley, Bootjack, Mariposa, Tuolumne Meadows, Batterson, El Portal,
Snow Flat, Chilkoot Meadow, Fish Camp, Catheys Valley, Ostrander
Lake, Jerseydale, Dana Meadows, Crane Flat, Tioga Pass, Metcalf Gap
and Mariposa Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.
&&
LAT...LON 3790 11921 3780 11920 3774 11927 3773 11924
3740 11945 3731 11978 3725 11991 3737 12040
3780 12000 3776 11994 3777 11986 3781 11987
3785 11982 3789 11982 3789 11988 3793 11988
3806 11976
TIME...MOT...LOC 0146Z 220DEG 48KT 3748 11979
AndersenThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 5:14 PM PDT | Special Weather Statement | HNX | Mariposa | 46 min |
| Mar 21, 5:42 PM PDT | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Merced, Tuolumne | 3 hr |
| Mar 21, 5:47 PM PDT | Special Weather Statement | HNX | Kings | 43 min |
| Mar 21, 5:59 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 31 min |
| Mar 21, 6:03 PM PDT | Special Weather Statement | HNX | Mariposa | 42 min |
| Mar 21, 6:30 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 30 min |
| Mar 22, 2:20 PM PDT | Special Weather Statement | HNX | Kings | 40 min |
| Mar 22, 2:47 PM PDT | Special Weather Statement | HNX | Kern | 43 min |
| Mar 22, 3:08 PM PDT | Special Weather Statement | HNX | Kings | 22 min |
| Mar 22, 3:40 PM PDT | Special Weather Statement | HNX | Kings | 50 min |
| Mar 22, 3:43 PM PDT | Special Weather Statement | HNX | Kings | 47 min |
| Mar 22, 4:25 PM PDT | Special Weather Statement | HNX | 50 min | |
| Mar 22, 4:59 PM PDT | Special Weather Statement | HNX | Kern | 46 min |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.